New Mexico, 2018

High Wind in New Mexico, November 30, 2018

November 30, 2018 · NWS MAF · 5 events in 4 counties and zones

Strong westerly winds mixed down in the Guadalupe Mountains, and portions of the southeast New Mexico plains, as the base of a potent upper trough swept over the region.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong westerly winds mixed down in the Guadalupe Mountains, and portions of the southeast New Mexico plains, as the base of a potent upper trough swept over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 30, 4:24 AM MST, 5 hours 11 minutes earlier.

Area forecast discussion, Nov 30, 4:24 AM MST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
524 AM CST Fri Nov 30 2018

.AVIATION...
12Z TAF issuance
Aviation concerns increase quickly late this morning as westerly
winds ramp up. Expect sustained wind speeds 25-35 kts with gusts
over 40 kts through the afternoon. BLDU could lower visibilities
to MVFR or lower at times. Aircraft may encounter localized
extreme turbulence or strong downward airflows, especially near
the Guadalupe Mountains. Winds will decrease slightly with sunset,
but remain elevated through the night.

&&

.PREV DISCUSSION... /issued 411 AM CST Fri Nov 30 2018/

DISCUSSION...
Winds have been fairly light tonight, but that will change this
afternoon as an upper trough approaches from the west. Strong
winds will be mixing into the Guadalupe Mountains and higher
elevations to the south in Culberson County with very windy
conditions developing in the lower elevations to the south and
east. There may be some brief high winds in some of the higher
elevations of the Davis Mountains, especially Mount Locke and
Mount Fowlkes, but for the most part advisory conditions are
expected and thus opted not to issue a warning. Conditions will
improve in the lower elevations after sunset though it will remain
very windy in the mountains overnight. Cooler temperatures
advected in with the upper trough will translate to highs about 10
degrees cooler today. The upper trough lifts northeast Saturday
taking the band of strongest winds to our north and allowing winds
to drop slightly.

A second trough will move across the Rockies on Sunday keeping
windy conditions in the area one more day. The passage of this
trough on Monday will finally allow for a cold front to move south
dropping temperatures back below normal for the remainder of the
week. There is very little moisture in the area so unfortunately
our streak of rainless days will continue through this forecast
period.

FIRE WEATHER...
The forecast remains on track for a very windy end to the week. A
Pacific front will quickly push through the region during the day
today as an intense upper trough moves across the TX Panhandle.
Expect very strong westerly winds and blowing dust to develop behind
the front lasting into the evening. Temperatures will cool slightly
from the record highs seen Thursday, but still remain well above
normal. This will result in higher rh's than Thursday with minimum
values falling to near 20 percent. ERC values are still low (0-49
percentile) across our area, but fuels likely dried significantly
yesterday. Will go with an areawide Fire Danger Statement for the
elevated conditions today. Windy and warm conditions continue into
the weekend before a strong cold front arrives early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76  46  68  40 /   0   0   0   0
Carlsbad                       67  42  65  38 /   0   0   0   0
Dryden                         79  48  75  45 /   0   0   0   0
Fort Stockton                  74  46  67  44 /   0   0   0   0
Guadalupe Pass                 57  36  55  39 /  20   0   0   0
Hobbs                          65  39  62  35 /   0   0   0   0
Marfa                          67  34  62  31 /   0   0   0   0
Midland Intl Airport           70  44  67  41 /   0   0   0   0
Odessa                         71  43  66  41 /   0   0   0   0
Wink                           71  42  67  39 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 11 AM this morning to 5 PM MST this afternoon
     for Central Lea County-Eddy County Plains-Northern Lea
     County-Southern Lea County.

     High Wind Warning until 5 AM MST Saturday for Guadalupe
     Mountains of Eddy County.

TX...Wind Advisory from noon today to 6 PM CST this evening for
     Andrews-Big Bend Area-Crane-Dawson-Ector-Gaines-Loving-
     Marfa Plateau-Martin-Midland-Pecos-Reeves County and Upper
     Trans Pecos-Ward-Winkler.

     High Wind Warning until 5 AM MST Saturday for Guadalupe
     Mountains.

     Wind Advisory from noon today to 6 AM CST Saturday for
     Davis/Apache Mountains Area.

     High Wind Warning from noon CST /11 AM MST/ today to 6 PM CST /5
     PM MST/ this evening for Van Horn and Highway 54 Corridor.

&&

29
Hazardous weather outlook, Nov 30, 2:53 AM MST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
353 AM CST Fri Nov 30 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
353 AM CST Fri Nov 30 2018 /253 AM MST Fri Nov 30 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A prolonged period of high wind has begun across the Guadalupe
Mountains... a High Wind Warning remains in effect into Saturday.

Windy conditions are also expected along and west of a line from
Lamesa to Midland to the Big Bend. A Wind Advisory is in effect.

Blowing dust could cause visibilities to drop across the area this
afternoon. Use caution while driving.

Elevated fire weather conditions will develop this afternoon across
much of the area... a Fire Danger Statement is in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A High Wind Warning remains in effect for the Guadalupe Mountains
through Saturday morning.

Strong winds will continue across the Davis Mountains into Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
November 30, 9:35 AM MST to 12:55 PM MST
Where
Eddy County Plains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Northern Lea County

When
November 30, 11:00 AM MST to 12:20 PM MST
Where
Northern Lea County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

High Wind, Eddy County Plains

When
November 30, 11:05 AM MST to 1:10 PM MST
Where
Eddy County Plains forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Central Lea County

When
November 30, 12:36 PM MST to 2:08 PM MST
Where
Central Lea County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains of Eddy County

When
November 30, 3:00 PM MST to 11:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788107, 788111, 788110, 788112, 788102.